Hail, Washington
- When
- August 27, 1:05 PM EST
- Where
- Washington County, 2.12 mi W of Usquepaug
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.500, -71.661
Dime size hail fell in Richmond, RI for 5 minutes.
A cold front moved into a hot and humid air mass, creating isolated severe thunderstorms in the Connecticut River valley of western Massachusetts and a strong thunderstorm in southern Rhode Island.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front moved into a hot and humid air mass, creating isolated severe thunderstorms in the Connecticut River valley of western Massachusetts and a strong thunderstorm in southern Rhode Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 27, 12:45 PM EST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Boston/Norton MA
145 PM EDT Fri Aug 27 2021
.SYNOPSIS...
Very warm and humid weather persists today, especially across
CT, RI and southeast MA. The heat breaks later today as a
cold front sweeps south across the region. Expect cooler and
less humid air overnight and through the weekend. Oppressive
heat and humidity briefly returns on Monday. A sharp cold front
pushes through late Monday into early Tuesday, with the
potential for showers and thunderstorms. High pressure briefly
builds back in on Tuesday with cooler and less humid air before
tropical moisture associated with Ida approaches from the south
Wednesday into Thursday but there is uncertainty with how far
north it gets.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 PM Update:
Heat and humidity likely is near its peak as we move into the
mid-afternoon hrs. Current temps in the mid to upper 80s to low
90s with dewpoints upper 60s to mid 70s. Highest heat indices
mainly south of the Mass Pike. Heat Advisory remains valid, and
while a few areas outside the Advisory hit Advisory thresholds
across parts of northeast MA/Metrowest Boston, should see
slightly cooler though still warm/humid weather.
Starting to see widely scattered heavy showers with
thunderstorms mainly in the interior, central and southern RI
on towards the South Coast of MA and RI. SPC's mesoanalysis
shows values of surface based CAPE from 2500-3000 J/kg in CT/RI
though MLCAPEs around 1000 J/kg due to the fairly shallow but
high lower-level moisture. Poor wind fields will make storms
heavily pulse in character and also will make for slow cell
motions. Mostly sub-severe/SPS type storms, low probability
that any one storm produces severe weather capable of
sporadic/minor wind damage. The bigger risk with these is
locally torrential rain. Felt PoPs/Wx matched forecast situation
well with greatest risk CT/RI into SE MA, so no significant
change needed and have carried heavy rain wording with
thunderstorms. Storms should weaken in covg/intensity toward
sundown.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Overview...
Canadian high pressure builds over New England and the Maritimes.
This will bring dry weather. It will also bring northeast winds to
Srn New England, resulting in cooler and less humid air tonight and
Saturday.
Details...
Tonight...Any convection over CT/RI/SE Mass will dissipate with
sunset, leaving dry weather for all of the region. Northeast wind
behind the cold front will increase to 10-15 kt in the coastal plain
with 5 to 10 kt farther inland. Dew points lower from the upper
60s/low 70s early to the 50s and lower 60s by sunrise. This makes
room from temperatures to fall into the 60s most places.
Saturday...
High pressure will maintain dry weather most of Saturday with cool
winds turning from the east. Expect at least partial sunshine and a
mainly dry day, although a few widely scattered light showers are
possible late in the day. Mixing to 900-mb would tap temperatures
that would support max sfc temps in the upper 70s inland. The east
wind coming off 70-73F water temps should keep cooler temperatures
in Eastern MA.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights
* Cloudy and seasonably cool with scattered showers possible on
Sunday.
* A brief return of oppressive heat/humidity on Monday before a
sharp cold front arrives late Mon into Tue with the potential for
strong/severe storms and strong winds.
* Potential for some influx of deep tropical moisture associated
with Ida in Wed/Thu timeframe.
Details...
Saturday night into Sunday...
The backdoor cold front mentioned in the short term section looks to
stall south of Long Island, and waves of low pressure may result in
showers mainly for areas to our south and west. With this set up,
locations towards the CT River valley and western zones may not fare
much better than the eastern counterparts. It is likely that mostly
cloudy to overcast skies will be the theme for our western zones on
Sunday, with more sunshine expected further east as we get away from
the stalled boundary. Overall, Sunday will be quite a bit warmer
than Saturday, with highs right around climatological normal (upper
70s to low 80s). With surface high exiting to the east, dew points
will be in the low 60s instead of the 50s but will feel fairly
comfortable compared to the recent stretch of oppressive
heat/humidity. There are some indications that the warm front may be
faster to lift back north with the GFS having winds turn to the
southwest for our western zones by as early as Sunday afternoon and
925mb temperature rebounding to +18 to +20C. If that is the case,
then the CT River valley could see low 80s for highs as well as
increased chance for showers and a few thunderstorms (more
widespread if it coincides with diurnal heating) on Sunday. Stuck to
the NBM for highs and PoPs on Sunday because of the uncertainty.
Sunday night into Tuesday...
Warm front should clear Southern New England sometime late Sunday
into early Monday looks to send dew points back into the 70s before
a sharp cold front arrives late Monday into Tuesday. Looking at the
upper levels, Southern New England looks to be in the vicinity of
the favorable right entrance region of a unseasonably strong 90-100
kt jet streak (more typical for mid-late October according to SPC
sounding climatology for Chatham, MA!). Given the expected dynamics
involved, there could be the potential for strong to severe storms
if there is overlap with daytime heating. And given the strength of
the cold front and sharp pressure rise/fall couplet, there is also
the potential for strong winds, especially out over the ocean waters
where a significant temperature gradient could set up between SSTs
and the air above it.
Wednesday into Thursday...
Then forecast confidence lowers considerably as we head into
Wednesday. The NHC has officially named Ida a few hours ago, which
is currently forecast to make landfall somewhere along the Gulf
Coast as a hurricane this weekend. While we will be far removed from
the direct impacts, model guidance does direct tropical moisture
towards the Northeast US by mid to late in the work week, possibly
in the Wed/Thu timeframe. Still lots of moving parts to resolve but
at this stage, it looks like the timing and amplitude of the
developing H5 trough over New England would have an impact on how
much of the moisture from the remnants of Ida gets directed towards
our area or in the best case scenario, gets suppressed southward.
And as with any remnants of tropical cyclones, there is the
increased probability for locally heavy downpours as well as
isolated weak tornadoes due to increased wind shear, as we saw with
the remnants of Fred and Henri. But if it gets suppressed south of
us, we could get the first true shot of fall with dew points and
925mb temperatures plummeting into the 40s and +8 to +10C range
respectively heading into Labor Day weekend (which translates to
highs in the mid 60s to low 70s and overnight lows mid 40s to low
50s). But before we get too carried away with the possibilities that
the cool season brings, it is important to remember that September
is the peak of the Hurricane season. Therefore, it is worthwhile to
stay situationally aware of the developments in the tropics.
One final word for this discussion is that it looks like there are
increasing signs we get into a mean H5 trough as we turn the
calendar into September. Right now, the CPC now has above average
(40 percent) confidence of New England seeing below normal
temperatures heading into Labor Day weekend. Whether that's going to
be a result of cool, crisp air from Canada or cool onshore flow
(think Memorial Day and Fourth of July weekend) remains to be seen.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update:
Rest of Today (through 00z Sat): High confidence.
Generally VFR for most airports. SCT TSRA in the interior thru
22-00z, with brief periods IFR-LIFR visby in torrential rain
and local gusts. Included VCTS for ORH, BAF, BDL and PVD, though
PVD stands the best chance at TSRA. Light N winds become NE/ENE
around 4-8 kt late.
Tonight: High confidence.
Any leftover TSRA fizzles by 01z. VFR conditions to prevail. As
high pressure surges in, NE winds to increase late tonight into
overnight to 8-12 kt, gusts in the low 20s kt for BOS and Cape
Cod airports.
Saturday: High confidence.
VFR ceilings, though coverage tend more BKN-OVC west/near the
Berkshires and more SCT east. An outside chance at MVFR decks
near the Berkshires but shouldn't affect airports. NE/ENE winds
8-12 kt with gusts in the low 20s kt thru midday, then subside
to around 5-10 kt late in the day.
KBOS Terminal...High confidence in TAF. VFR.
KBDL Terminal...High confidence in TAF. VFR. Low risk of an
isolated thunderstorm in the afternoon hours.
Outlook /Saturday Night through Tuesday/...
Saturday: VFR. Breezy.
Saturday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.
Sunday: Mainly MVFR, with local VFR possible. Slight chance
SHRA.
Sunday Night: Mainly MVFR, with local IFR possible. Slight
chance SHRA.
Monday: Mainly MVFR, with local VFR possible. Breezy. Chance
SHRA, chance TSRA.
Monday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, chance TSRA.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
A cold front from the north will shift winds from the north today
and the northeast tonight, then from the east Saturday. Winds gust
15-20 kt tonight and Saturday. Isolated shower/thunderstorm over
CT/RI/SE Mass may affect the nearshore waters mid to late afternoon.
Five foot seas reach the outer waters Saturday. A Small Craft
Advisory may eventually be needed.
/Outlook /Saturday Night through Tuesday/...
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Saturday Night through Sunday Night: Winds less than 25 kt.
Seas locally approaching 5 ft. Slight chance of rain showers.
Monday through Monday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft. Chance of rain showers, chance of
thunderstorms.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 7 PM EDT this evening for MAZ017-018-020-
021.
RI...Heat Advisory until 7 PM EDT this evening for RIZ001>007.
MARINE...None.
&&
SYNOPSIS...WTB/Chai
NEAR TERM...WTB/Loconto/Chai
SHORT TERM...WTB
LONG TERM...Chai
AVIATION...Loconto
MARINE...WTB/Loconto/ChaiHazardous Weather Outlook National Weather Service Boston/Norton MA 432 AM EDT Fri Aug 27 2021 MAZ002>016-019-022>024-026-RIZ008-280845- Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Eastern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Block Island RI- 432 AM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ017-018-020-021-RIZ001>007-280845- Hartford CT-Tolland CT-Windham CT-Northern Bristol MA- Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- 432 AM EDT Fri Aug 27 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-280845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 432 AM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
Special Weather Statement
National Weather Service Boston/Norton MA
139 PM EDT Fri Aug 27 2021
RIZ003-004-006-007-271830-
Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
139 PM EDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Washington,
southwestern Newport and south central Kent Counties through 230 PM
EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 8 miles west of North Kingstown, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph, pea size hail and torrential
downpours.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
South Kingstown, North Kingstown, Newport, Narragansett, East
Greenwich, Hopkinton, Charlestown, Richmond, Exeter, West Greenwich
and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential downpours are occurring with this storm. Be alert for
ponding of water on roads and possible minor flooding.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4156 7177 4166 7158 4154 7142 4150 7142
4150 7139 4152 7139 4149 7136 4149 7137
4150 7138 4149 7142 4147 7142 4149 7138
4146 7131 4145 7140 4147 7143 4137 7148
4138 7153 4137 7153 4135 7164
TIME...MOT...LOC 1738Z 324DEG 9KT 4156 7163
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LocontoThe Boston radar (KBOX), 67 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
1 hail. Local standard time, as filed.
Dime size hail fell in Richmond, RI for 5 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2021Every state in 2021This day in weather historyWarnings in Rhode Island, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979880.